• colorectal cancer

    Asked by kayaker on Saturday, May 18, 2013

    colorectal cancer

    both of us are tired all the time. both cancer patient and caregiver...diagnosed in November....thought we were on the easy side of the hill, having had a temporary illistomy, but with him on Xeloda 500 mg x 7 pills a day, 7 days a week...has him and me both wiped out....off for a week then onto Oxypluralplatin drip...last week in ER for dehydration. Any suggestions for the constant fatigue?

    9 Answers from the Community

    9 answers
    • Clyde's Avatar

      Cancer can be draining emotionally for everyone so you might consider this is not just physical. Make sure you take some time for yourself. This is not being selfish, its being a good caregiver because to be the best for him, you need to be the best for yourself. Take at least an hour a day to do something for yourself and at least once a week, several hours (like a day at the spa, or shopping or a movie). If he needs someone with him constantly, get a relative or friend to spell you or even hire someone if you can. You will be surprised at how much better you will feel, how much easier your tasks will be and how much clearer your thinking.

      There are a lot of things you can do that don't require a great deal of effort too. Reading a book for instance. Something that allows you to mentally be away from the cancer for a period of time.

      over 3 years ago
    • AlizaMLS's Avatar

      Hi kayaker,

      I'm Aliza, a Breast Cancer patient and the site's unofficial Medical Librarian. The advice that Clyde offered you is excellent. You, as a caregiver, need to take care of yourself so that you do not burn out. Reading is wonderful (as all librarians would tell you). If you love to read, check out wwwgoodreadsdotcom. I think you'll enjoy it very much.

      The other thing you can do for both of you is to contact CancerCare. The Social Workers there are trained to deal with the highly specific needs of both the cancer patient and her/his caregiver. Depending on where you live, you may be able to meet with one in person or speak on the phone and you can each have your own Social Worker. Talking with them isn't like "regular therapy". It's warm and supportive and an immense help. You feel a lot of burdens being lifted from your shoulders (and I'm the patient-my fiancé who's my caregiver would agree with that).

      Re physical reasons for the fatigue, well, I cannot answer that, even if I knew the answer. Med Librarians cannot answer medical questions (I know that sounds funny). It's against our Code of Ethics and it also happens to fall under practicing medicine without a license which is a bit illegal, so the best thing I can advise you is to contact your oncologist asap to let her/him know.

      If you need other suggestions for ideas for recreational pursuits for either of you, feel free to pick my brain. I've been a librarian in every capacity there is (not only Medical) so there's not much I can't come up with...;)

      Sending good wishes,

      over 3 years ago
    • SueRae1's Avatar

      Treat is physically and emotionally exhausting for both the patient and the caregiver. Speak with your oncology team about how tired you are, they may be able to help with that, i just listen to my body, and if I need to sleep, i sleep, it's sometimes very hard to manage my energy which does not help my fatigue.

      As for the caregiver. Does she/he have support as well. Is there a back up so they can get some time off, have they looked into a support group - they're are many of them just for caregivers. Being a caregiver is hard, have been both a caregiver and patient I found my role as caregiver much more taxing then being the patient. Remember if you don't take care of yourself, you can not take care of others.

      over 3 years ago
    • KateMarie's Avatar

      There have been great answers given. Aliza mentioned CancerCare(dot)org and I just wanted to say that I have participated in one of their online support groups and found it extremely helpful. They have them for caregivers and patients in several formats (set time/day for telephone groups or 24 hr/7 day a week password protected confidential posting for online groups.) Summer session is starting June 3rd if you are interested in going to their site and checking this or their other resources out.

      over 3 years ago
    • BoiseB's Avatar

      While you must be with your husband think of things you both enjoy doing. My son and daughter both read to me while I was recovering. You can rent movies you both enjoy or listen to music. You can play chess or any number of card games. (Great for combating ChemoBrain)

      over 3 years ago
    • kayaker's Avatar

      I'm very touched by your kind words of encouragement. This is way harder than anticipated, but happy for support. Thanks everyone.

      over 3 years ago
    • kayaker's Avatar

      Thanks everyone. I'm very touched by your words of encouragement. This is hard !

      over 3 years ago
    • CrazyHarry's Avatar

      I'm going through a very low period. Had the surgery 3 weeks ago. Then the pee problems. And now just a general feeling of malaise. Then my wife gets pneumonia this week so we are both struggling. Finally went it today to a movie and I was uncomfortable most of the time but we both made it through and enjoyed it. Then an afternoon of misery in bed. Finished off the day with a nice dinner out that refreshed us. I felt hopeless today. We were able to draw a little enjoyment out of the day. The best thing about a bad day is that there is always another day coming up. Best wishes on your healing journey and to better days ahead.

      over 3 years ago
    • booboo's Avatar

      I was on that course of treatment post-surgery and it was really tough. Its hard to stay properly hydrated, especially with the ileostomy, and its hard to absorb enough calories for the energy you need. Have him drink high calorie things. Starbucks hot chocolate was one of the best things for me, but that was in winter time. Milkshakes may be the way to go in warm weather. He isn't absorbing much of the nutrition from his food because by the time solid food is broken down its dumped into the bag. Drinking his calories will get more into his system faster.

      Xeloda is a really harsh drug. I had to discontinue it mid-treatment and finished up with just the oxiliaplatin infusions. Talk to his doctor about the fatigue, or ask the chemo nurses what they can suggest.

      As for the caregiver, I don't know what to suggest but I think you should speak to a doctor yourself. I can only imagine how hard it must be to be on your side of this situation. Is there any way you can get some help in the house, or someone to help you with patient care? I suggest that you contact the American Cancer Society, the Livestrong Foundation and other cancer charities who may be able to point you to available services. Many times local groups provide assistance with rides to treatment, housekeeping, meals and whatnot. Your hospital or cancer center will have social workers available who can guide you to available resources. See if you can get some time for yourself and pamper yourself a little, with naps or maybe a lunch out with friends or some shopping and a pedicure. Take care of your own health - this is a huge stress on you and although all the energy is focused on the patient, you have needs too.

      Good luck. I hope you can get some help and some rest. And that your patient has a good treatment outcome.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more gastrointestinal stromal tumor (gist), colorectal cancer questions.  Also, don't forget to check out our Gastrointestinal Stromal Tumor (GIST), Colorectal Cancer page.